Utah, 2016

Winter Storm in Utah, December 23 to 26, 2016

December 23 to 26, 2016 · NWS SLC · 16 events in 16 counties and zones

A cold and moist Pacific storm brought heavy snowfall to most of Utah for Christmas, with significant accumulations in both the valleys and mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A cold and moist Pacific storm brought heavy snowfall to most of Utah for Christmas, with significant accumulations in both the valleys and mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 23, 10:45 AM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Dec 23, 10:45 AM MST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1045 AM MST Fri Dec 23 2016

.SYNOPSIS...A moist and cold storm will slowly cross the Great
Basin during the weekend.

&&

.DISCUSSION...A short wave ridge is centered over UT this
morning downstream from the deepening trof in the ern Pac.
Extensive stratus developed in the valleys across much of the CWA
under this ridge from the low level moisture left behind from
yesterdays snow. Low level southerly flow has started ahead of the
incoming trof and this has been lifting the stratus into the
terrain across srn UT and generating a little light rain and snow.
Areas of fog have also formed across portions of the CWA.

The ridge shifts east this aftn and the extensive mid and high
clouds upstream of the axis spread into the CWA. Expect the
southerly flow to increase this aftn as well and this should
disrupt the stratus as the low levels start to mix out. The low
clouds could persist in upslope areas such as Dixie and Castle
Country. Light upslope precip could also develop over higher
terrain this aftn as the low level moisture is lifted out.

The ern Pac trof moves inland tonight and precip looks to become
more widespread late tonight into Sat morning. It will still
be more likely in the areas favored by southerly flow and temps
look a little warm for snow in the Wasatch Front valleys.
Especially if we mix out as well as forecast. The swrn UT valleys
will be closer to the snow level in the morning but it should fall
in the aftn with travel impacts beginning.

The ern valleys around Price will likely not mix out and could
also see snow starting as early as late today continuing thru Sat
with significant travel impacts along US-6 thru that area.

The trof digs a bit farther south in this mornings model runs with
the cold air surging east into AZ and far srn UT Sat aftn before
it gets into the rest of wrn UT. This delays the arrival of the
cold front into the Wasatch Front until Sat eve but it also keeps
heavy snow potential for this area going longer into Sunday...with
snow possibly not tapering off until aftn.

Some snow could linger over the far north Sun night into early Mon
before the system moves off to the east with a break for Mon aftn
into Tue.

Updated earlier to add mention of fog and local upslope precip
this morning and kept the mention of local upslope precip going
into the aftn. Made some adjustments to sky cover as well. Current
Winter Storm Warning looks on track.

&&

.AVIATION...VFR conditions are expected at the SLC terminal
through the afternoon with increasing high and mid level clouds.
Light northwest winds are expected to becoming prevailing
southerly by 20Z, but there is a 40 percent chance of northwest
winds persisting longer or shifts from southerly to northwest
during the day.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Warning from 8 PM this evening to 4 AM MST Monday
     for UTZ001>012-014>016-020-517-518.

WY...Winter Storm Warning from 8 PM this evening to 4 AM MST Monday
     for WYZ021.

&&

Wilensky/Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Dec 23, 2:58 AM MST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
258 AM MST FRI DEC 23 2016

UTZ001>016-019>021-517-518-WYZ021-241300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
258 AM MST FRI DEC 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

LIGHT VALLEY RAIN AND SNOW AND MOUNTAIN SNOW...AS WELL AS GUSTY
SOUTH WINDS WILL DEVELOP TONIGHT. WINTER DRIVING CONDITIONS MAY
DEVELOP ACROSS MOUNTAIN PASSES AND COLDER VALLEYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM WILL IMPACT THE OUTLOOK AREA DURING THE UPCOMING
HOLIDAY WEEKEND. GENERALLY 4 TO 8 INCHES OF VALLEY SNOWFALL AND 1
TO 3 FEET IN THE MOUNTAINS CAN BE EXPECTED. SIGNIFICANT TRAVEL
IMPACTS ARE LIKELY THROUGH THE HOLIDAY WEEKEND. THOSE PLANNING
TRAVEL ACROSS THE AREA DURING THIS TIME ARE ENCOURAGED TO ADJUST
TRAVEL PLANS IF POSSIBLE...PLAN FOR WINTER DRIVING CONDITIONS...AND
CARRY A WINTER SURVIVAL KIT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

16 winter storm. Local standard time, as filed.

Winter Storm, Wasatch Mountains I-80 North

When
December 23, 4:00 PM MST to December 26, 1:00 AM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Trained Spotter

Storm total snow amounts included 33 inches at Powder Mountain and 24 inches at Snowbasin Resort. In addition, Laketown received a storm total of 11 inches of snow; the 8.0 inches that Laketown received on the calendar day of December 25 broke the previous daily record of 4.0 inches set in 1941. Winds were also strong at times through the storm, with a peak wind gust of 77 mph at Ogden Peak.

Winter Storm, Wasatch Mountains South of I-80

When
December 23, 4:00 PM MST to December 26, 1:00 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Storm total snowfall amounts included 27 inches at Brighton Resort, 27 inches at Deer Valley, 21 inches at Snowbird Ski and Summer Resort, and 20 inches at Alta Ski Area. Winds were also strong at times, particularly early in the event, which included a peak recorded wind gust of 74 mph at the Park City - Jupiter sensor on December 23.

Winter Storm, Northern Wasatch Front

When
December 23, 5:00 PM MST to December 25, 4:00 PM MST
Where
Northern Wasatch Front forecast zone
Reported by
NWS Employee

Storm total snowfall amounts included 17 inches at Bountiful Bench, 14 inches in Centerville, 13 inches in Bountiful, and 11 inches in Brigham City, South Ogden, and Northeast Ogden Bench.

Winter Storm, Cache Valley/Utah

When
December 23, 7:45 PM MST to December 26, 3:30 AM MST
Where
Cache Valley/Utah forecast zone
Reported by
Trained Spotter

Storm total snowfall in the Cache Valley included 13 inches in North Logan and 12 inches in Logan.

Winter Storm, Salt Lake and Tooele Valleys

When
December 23, 8:00 PM MST to December 25, 5:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Reported by
NWS Employee

Storm total snowfall included 14 inches at Upper Millcreek and Cottonwood Heights, 13 inches in West Valley and Tooele, and 12 inches in Sandy and the Upper Avenues. Many other locations across the area received 8-11 inches of snow. The official Salt Lake City snowfall of 8.6 inches on the calendar day of December 25 was the second most on record, behind only the 1916 daily total of 9.0 inches of snow.

Winter Storm, Southern Wasatch Front

When
December 23, 8:00 PM MST to December 26, 1:00 AM MST
Where
Southern Wasatch Front forecast zone
Reported by
COOP Observer

Storm total snowfall reports included 15 inches in Payson, 14 inches in Spanish Fork, 12 inches in Salem, and 10 inches in Springville. For the calendar day of December 25, both Spanish Fork and Provo BYU set daily records for snowfall; in the case of Provo BYU, their daily snowfall of 7.3 inches broke the old record of 6.0 inches set in 1920.

Winter Storm, Great Salt Lake Desert and Mountains

When
December 23, 8:00 PM MST to December 26, 4:00 AM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Reported by
Mesonet

Snow reports from the Great Salt Lake Desert included 6 inches in Rosette and 4 inches at the Hill Air Force Base Utah Test and Training Range. In addition, winds were strong early on December 25, with a peak wind gust of 58 mph at the Interstate 80 at Milepost 1 sensor.

Winter Storm, Wasatch Mountain Valleys

When
December 23, 8:00 PM MST to December 26, 1:00 AM MST
Where
Wasatch Mountain Valleys forecast zone
Reported by
COOP Observer

Storm total snow reports included 13 inches of snow at Mountain Dell Dam, 9 inches at the Park City Library, 8 inches in Heber City, and 7 inches in Liberty.

Winter Storm, Western Uinta Mountains

When
December 23, 8:00 PM MST to December 26, 12:00 AM MST
Where
Western Uinta Mountains forecast zone
Reported by
SNOTEL

The Chepeta SNOTEL received 2.80 inches of liquid equivalent precipitation during this event, or approximately 32 inches of snow. In addition, the Chepeta RAWS recorded a maximum wind gust of 72 mph.

Winter Storm, Sanpete/Sevier Valleys

When
December 23, 8:00 PM MST to December 25, 8:00 PM MST
Where
Sanpete/Sevier Valleys forecast zone
Reported by
COOP Observer

Manti received a storm total of 10 inches of snow; the 8.0 inches that Manti received on the calendar day of December 25 broke the previous daily record of 6.0 inches set in 1981.

Winter Storm, West Central Utah

When
December 23, 8:00 PM MST to December 25, 8:00 PM MST
Where
West Central Utah forecast zone
Reported by
COOP Observer

Storm total snowfall included 13 inches in Fillmore and 9 inches in Oak City. The 9.0 inches of snow that Fillmore received on the calendar day of December 25 broke the daily record of 6.0 inches set in 1959.

Winter Storm, Southwest Utah

When
December 23, 8:00 PM MST to December 25, 11:00 PM MST
Where
Southwest Utah forecast zone
Reported by
Trained Spotter

Storm total snow reports included 9 inches at New Harmony and 6 inches at Cedar City.

Winter Storm, South Central Utah

When
December 23, 8:00 PM MST to December 26, 1:00 AM MST
Where
South Central Utah forecast zone
Reported by
Trained Spotter

Kanab and Apple Valley both received 6 inches of snow.

Winter Storm, Central Mountains

When
December 23, 8:00 PM MST to December 26, 12:00 AM MST
Where
Central Mountains forecast zone
Reported by
SNOTEL

The Mt. Baldy SNOTEL in central Utah recorded 1.80 inches of liquid equivalent precipitation, or approximately 25 inches of snow.

Winter Storm, Southern Mountains

When
December 23, 8:00 PM MST to December 26, 1:00 AM MST
Where
Southern Mountains forecast zone
Reported by
Trained Spotter

Storm total snowfall included 43 inches at Brian Head Resort and 42 inches at Eagle Point.

Winter Storm, Wasatch Plateau/Book Cliffs

When
December 23, 11:00 PM MST to December 25, 8:00 PM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Reported by
SNOTEL

The Timberline SNOTEL received 2.20 inches of liquid equivalent precipitation, or approximately 24 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670571, 670572, 670565, 670564, 670566, 670567, 670569, 670570, 670573, 670575, 670576, 670577, 670578, 670579, 670580, 670574.